Smile issue w/ Botox & Juvederm at the same time?

On 9/8, I had Botox (4 units) in the muscle on both sides of my lower lip (smile lift). This was the 2nd time I had Botox. I asked for filler to the left corner of my mouth to fill a wrinkle. The doc used a whole vial of Juvederm on both lip corners and filled in a crease on my chin. The Botox is so strong now that I can barely smile. Did the massaging of the area to move the Juvederm cause the increased effect? I asked to have Juvederm dissolved, but the doc said its not causing my smile issue.

Doctor Answers 6

Smile issue w/ Botox & Juvederm at the same time?

Thanks for your query. Fillers generally don’t cause any problem in smiling. You should consult with your doctor and find out the reason. Just wait for a while it might settle down as well. Hope it helps.


All The Best


India Plastic Surgeon
4.9 out of 5 stars 130 reviews

Post Botox Smile Issues

this is likely due to the botox being improperly injected.  any movement that is reduced or changed will be improved in a few months.  Best, Dr. Emer.

Jason Emer, MD
Los Angeles Dermatologic Surgeon
4.9 out of 5 stars 152 reviews

Botox in DAO with Juvederm in marionette

You are very astute. The problem was the massage afterwards. The Botox should be administered last and there should be no manipulation after injection. It is also possible the injection of Botox was done incorrectly in the first place. 4 units is correct if that was 2 per side. 8 units is probably too much. The DLI muscle has been affected. It will take 6-8 weeks at least to improve. Filler removal won't help. The "push and mush" technique for fillers is not one used by experts. I will gently feel the area for any irregularities but not vigorously manipulate. 

Steven F. Weiner, MD
Panama City Facial Plastic Surgeon
4.5 out of 5 stars 23 reviews

Smile issue w/ Botox & Juvederm at the same time?

Thank you for sharing your question and I am sorry to hear of your smile issue.  Likely between the swelling of the Botox and filler injections, as well as the amount of filler placed it has caused your lower lip to be a bit "stiff" and not move as readily.  This will improve as the filler softens over the next 2-4 weeks.  Hang in there!

Nelson Castillo, MD
Atlanta Plastic Surgeon
5.0 out of 5 stars 35 reviews

Treatment of downturned mouth

4 units of Botox into each depressor to elevate the lip is the correct amount and the Juvederm is also appropriate for the area.  Give it a little more time and it will even out and I do not think you should have the Juvederm removed

Melvin Elson, MD
Nashville Dermatologist
5.0 out of 5 stars 6 reviews

Smile issue with injectables

I'd need to examine you or at least see a relaxed and smile photo to determine the cause of your concern, but a single syringe of Juvederm is unlikely to be the cause. A single syringe is only one fifth of a teaspoon, so it's not that much volume. It's not unusual to use 2 or 3 syringes of Juvederm in marionette lines, the corner of the mouth, and chin. However, 4 U of Botox is a pretty small dose, but if it's placed near the muscles that pull the corners of the lips, it could effect the smile significantly. You are obviously concerned, I'd recommend you return to your doctor so they can reexamine you.

Andrew Campbell, M.D.

Quintessa Aesthetic Centers

Andrew Campbell, MD
Milwaukee Facial Plastic Surgeon
4.7 out of 5 stars 26 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.